New analysis of old data suggests that "poppers" -- chemical inhalant stimulants used by some homosexuals -- may trigger Kaposi's sarcoma, a kind of cancer commonly associated with AIDS.
Kaposi's sarcoma, a blood vessel cancer, is one of several so-called opportunistic diseases that strike people whose natural defenses have been ravaged by acquired immune deficiency syndrome.
In a reanalysis of the life styles of 87 AIDS patients, Dr. Harry Haverkos of the National Institute of Allergy and Infectious Diseases compared those who contracted Kaposi's sarcoma with those who developed pneumonia or other diseases.
The only significant difference discovered was that those who developed Kaposi's sarcoma used the most poppers, or amyl nitrite, as a sexual stimulant.
"Kaposi's sarcoma is a cancer of blood vessels, and nitrites cause the blood vessels to dilate, so you have the product having an effect in roughly the same place you're getting the cancer," he explains.
He presented his findings to an international AIDS conference last week at the Centers for Disease Control in Atlanta.
Haverkos says his analysis indicates that some AIDS-related diseases may be a "two-step process": first, the HTLV-III virus causes AIDS, and then another factor, like poppers or other drugs, may cause a particular disease.